Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 6, NWS Grand Forks, ND

January 16, 202010 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 16, 2020, 3:17 PM CST for 10 counties in Minnesota; 17 counties in North Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2020, 3:17 PM CST (21:17 UTC)
Expired
Jan 16, 2020, 11:01 PM CST
In force
8 hr
Issued by
NWS Grand Forks, ND
All 27 counties

Clay County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 16 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 16, 12:06 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 16, 12:06 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1206 PM CST Thu Jan 16 2020

.UPDATE...
Issued at 1205 PM CST Thu Jan 16 2020

Will let the wind chill advisory expire at 18z in much of the MN
forecast area, outside of the Red River valley. In E ND and the
valley wind chill adv continues and may need to extend it into
tonight.

UPDATE Issued at 1012 AM CST Thu Jan 16 2020

Wind chills remain low across the area as temps slow to climb
after sunrise. But climb they will, but likely need to extend
advisory for wind chills in some areas into this evening. Skies
clear with some cirrus starting to enter the wrn fcst area.

&&

.SHORT TERM...(Today through tonight)
Issued at 314 AM CST Thu Jan 16 2020

Cold and wind chills will be main impact for the period.

Arctic high pressure centered over the Red River Valley with most
temps in the upper teens to 20s below zero currently. Even with
the high overhead, there continues to be some wind around 7 to 10
mph, and thus wind chills have been getting down to -40 or lower
across portions of our northern counties, and even as far south as
the I-94 corridor at times. Think that winds will slowly go down
and thus the more southern -40 wind chills short lived as we head
into the early morning hours, but will continue to monitor in case
the warning needs to be expanded a bit.

While the -40 wind chills will be improving later this morning,
there will be continued advisory level apparent temperatures
possible into the afternoon as the surface high moves only slowly
east. There will be some warm air advection, but with increasing
southeast winds the RRV westward will continue to see some wind
chills at -30 or below into the afternoon. May even need an
advisory into this evening, depending on how fast warmer
temperatures arrive versus how high winds get. Temps will most
likely bottom out in the evening and then start increasing and
rising near or above zero later tonight with strong warm air
advection.

.LONG TERM...(Friday through Wednesday)
Issued at 314 AM CST Thu Jan 16 2020

Friday...Southwesterly flow aloft with a lead shortwave
approaching the Northern Plains. There will be strong moisture
return into the region with a 50-60 kt 850mb jet advecting that as
well as warmer temperatures into MN. There has been a slight
slowing trend with many of the ensemble spread not showing much in
our southern counties until after 18Z. However, several members
show some light precip ahead of the main system with warm air
advection, plus winds will be strong from the southeast and
blowing snow may be an issue in some areas as early as Friday
afternoon. Thus, will hold off on any changes to the timing of the
watch and keep them as they are for now. Heavier snow begins to
quickly move into our CWA Friday afternoon and evening as the
surface trough starts to move into the RRV. Behind the trough, a
very strong cold front will move in across eastern ND. Winds will
shift around to the northwest and increase with the CAA and
subsidence as well as a tight gradient and pressure rises behind
the low. Even though it seems at this point that the ND counties
will get less snow, there will be enough blowing snow for possible
blizzard conditions.

Saturday...The main upper trough will be east of us, but there
still continues to be some indication of a reinforcing shortwave.
Most QPF plumes show a bit of continued accumulation over our
northeastern counties at least as snow takes a while to wind down.
Winds will continue to be high and with dropping temps behind the
cold front, likely blizzard conditions will remain through much
of the day on Saturday.

A more benign weather patter is expected Sunday and into next week
with a gradual warming trend.

Sunday...

As the weekend storm system exits the region, residual pressure
gradient winds will maintain breezy conditions in for the first half
of the day. Strong low level cold advection will not only bring
colder temperatures for the day, but will also allow for wind gusts
up to 20-25 mph. This combo of cold air and breezy winds over a
fresh snow pack may allow for pockets of blowing and drifting snow
Sunday morning. This potential will diminish through the day as
winds decrease and surface high pressure moves into the region.

As mentioned, temperatures will be fairly cold for Sunday with highs
reaching only into the single digits a few degrees on either side of
zero. Hazardous wind chills will be possible both Sunday morning and
evening across the region.

Monday through Wednesday...

Fairly quiet weather is expected for the first half of the upcoming
work week as surface high pressure dominates the region. A round of
flurries can't be ruled out Monday night/Tuesday morning as
suggested by a few ensemble members, but accumulating snowfall is
not expected. Temperatures will slowly rebound during this period
with highs in the teens and low 20s by Tuesday and Wednesday.

Thursday...

Ensemble guidance does hint at the possibility for snow showers
across the region on Thursday, but confidence in timing/location and
any possible accumulation is very low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CST Thu Jan 16 2020

VFR thru tonight. Southeast winds will increase tonight and after
midnight increase to the 12 to 25 kt range. Friday will see
increased in low level moisture and lower cloud cover along with
southeast winds 15 to 30 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Friday afternoon through Saturday
     afternoon for NDZ008-016-027-029-030-039-049-052-053.

     Wind Chill Advisory until 3 PM CST this afternoon for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

     Winter Storm Watch from Friday evening through Saturday
     afternoon for NDZ006-007-014-015-024-026-028-038-054.

MN...Winter Storm Watch from Friday afternoon through Saturday
     afternoon for MNZ001>004-007-029.

     Wind Chill Advisory until 3 PM CST this afternoon for MNZ001>004-
     007-029.

     Winter Storm Watch from Friday morning through Saturday
     afternoon for MNZ005-006-008-009-013>017-022>024-027-028-
     030>032-040.

&&

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...JR/AM
AVIATION...Riddle
Hazardous weather outlook, Jan 16, 4:39 AM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
439 AM CST Thu Jan 16 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
439 AM CST Thu Jan 16 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills of 25 to 45 below zero will continue through
this morning and even into the afternoon for some areas.

Southeasterly winds will increase across portions of eastern North
Dakota tonight. Some blowing and drifting of snow will be
possible with visibilities down to a mile in open areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southeasterly winds will continue into Friday, with some patchy
blowing and drifting snow across eastern North Dakota. Falling
snow will begin to move into southeastern North Dakota and west
central Minnesota around mid-day, spreading northward into the
afternoon. The greatest threat for 6 inches or more will be over
Minnesota, but winds will increase even more out of the northwest
Friday night into Saturday. This will create the possibility of
blizzard conditions from the Red River Valley into eastern North
Dakota. Near white out conditions with falling and blowing snow,
as well as wind chills into the 25 to 35 below range could make
travel hazardous. A winter storm watch is in effect for all of
eastern North Dakota and western Minnesota.

Hazardous wind chills will again be possible into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 9:52 PM CSTWind Chill WarningFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau9 hr
Jan 15, 9:52 PM CSTWind Chill AdvisoryFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau17 hr
Jan 16, 3:17 PM CSTWinter Storm WarningFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more51 hr
Jan 16, 3:17 PM CSTWinter Weather AdvisoryFGFBecker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more31 hr

Nearby

Wind Chill Advisories in North Dakota, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.